Iowa, 2013

Cold in Iowa, December 1, 2013

December 1, 2013 · NWS OAX · 3 events in 3 counties and zones

A fresh snow pack over western Iowa combined with Arctic high pressure that built into western Nebraska during the predawn hours of December 9th and brought very cold wind chill values to eastern Nebraska and western Iowa. Low temperatures fell to around zero to 10 below over the region, and when combined with west to northwest winds of 10 to 15 mph, wind chill values fell to around 20 below or…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A fresh snow pack over western Iowa combined with Arctic high pressure that built into western Nebraska during the predawn hours of December 9th and brought very cold wind chill values to eastern Nebraska and western Iowa. Low temperatures fell to around zero to 10 below over the region, and when combined with west to northwest winds of 10 to 15 mph, wind chill values fell to around 20 below or a little colder for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 1, 5:51 AM CST, 9 minutes earlier.

Area forecast discussion, Dec 1, 5:51 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
551 AM CST SUN DEC 1 2013

.AVIATION...
12Z TAFS FOR KOMA...KOFK...KLNK

VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD WITH INCREASING
HIGH CLOUDS SPREADING INTO THE AREA THROUGH 18Z. WINDS WILL
REMAIN LIGHT.

&&

.PREV DISCUSSION... /ISSUED 302 AM CST SUN DEC 1 2013/

DISCUSSION...

LATEST MODEL GUIDANCE CONTINUED TREND STARTED BY YESTERDAYS 00Z
GFS IN THE FASTER EJECTING OF A NRN STREAM WAVE IN DEVELOPING WEST
COAST UPPER TROUGH. THIS IN TURN PROVIDES A FASTER/EARLIER
FRONTAL PASSAGE LATE TUESDAY AND WILL LEAD TO THE MAIN CHANGES
THIS FORECAST CYCLE.

HOWEVER...IN THE SHORTER TERM...AT LEAST TODAY AND MONDAY...
TEMPERATURES ARE THE PRIMARY CONCERN AS RELATIVELY MILD AIR
REMAINS IN PLACE. A BAND OF HIGHER LEVEL MID CLOUDS THAT EARLIER
HAD FORMED OVER NRN ZONES HAD DECREASED THROUGH 08Z BUT ADDITIONAL
CLOUDS OVER SD WERE FORECAST TO MOVE OR DEVELOP SE INTO MUCH OF
THE FA TODAY AS A WEAK WAVE DROPS SE ACROSS NRN PLAINS. THE CLOUDS
WILL LIMIT MAX POTENTIAL IF THEY CAN BECOME ESTABLISHED BY
MIDDAY...OTHERWISE MAX TEMPS COULD AGAIN BE WARMER THAN FORECAST.
HOWEVER...FIRST GUESS PLACED THEM AT LEAST ON THE WARM SIDE OF
MOS. AS WAVE PASSES TONIGHT/EARLY MONDAY...SOME DECREASE IN CLOUDS
STILL EXPECTED MONDAY AS A STRONGER WAVE MOVES INTO ERN MT AND
BRIEF SHORTWAVE RIDGING TAKES PLACE. THIS SHOULD PUSH A WARM
FRONT INTO NERN ZONES OR POSSIBLY EVEN NE OF THERE BY AFTN WITH
MAX TEMPS PROBABLY WARMER THAN GUIDANCE MOST AREAS WHICH HAS BEEN
THE RECENT TREND. BOOSTED MANY READINGS UP CLOSER TO WHERE THEY
WERE YDA...ALTHOUGH CONDITIONS SATURDAY WERE NEARLY IDEAL FOR
WARMING WITH ZERO CLOUD COVER AND A SHALLOW STEEP MORNING
INVERSION. THUS KEPT MAX TEMPS A FEW DEGREES COOLER THAN SATURDAY
NERN 1/2 OR SO WHERE A FEW MORE CLOUDS COULD EXIST.

MORE DRASTIC CHANGES WERE MADE IN TUE-WED PERIOD. AS MENTIONED
ABOVE...A LEAD WAVE WILL APPARENTLY ALLOW AN INITIAL MODIFYING
ARCTIC SURGE TO CROSS ZONES. THUS BEGAN TRIMMING BACK HIGHS ON
TUESDAY...MORE NOTICEABLY NWRN ZONES...AND THEN CUT BACK MIN/MAX
TEMPS SEVERAL CATEGORIES ALL ZONES WEDNESDAY AND ADJUSTED ANY
PRECIP MENTION TO MORE SNOW THAN RAIN. BOOSTED WINDS AS WELL TO
COINCIDE WITH THE INITIAL COLDER AIR SURGE. AFTER THAT COLD
WEATHER WILL REMAIN IN PLACE WITH HIGHS PROBABLY NOT GETTING ABOVE
30 INTO NEXT WEEKEND.

AS FOR PRECIPITATION...UNFORTUNATELY CONFIDENCE IS MUCH LOWER
THAN IT IS WITH THE FASTER ARRIVAL OF THE COLDER AIR. IN A GENERAL
SENSE MODELS AGREE THAT A MID LEVEL BAROCLINIC/FRONTOGENETICAL
BAND OF SNOW WILL LIKELY SET UP. HOWEVER...TIMING AND LOCATION
DIFFER MARKEDLY ENOUGH THAT MODEL BLENDING LEADS TO A LOW-POP LONG
PERIOD MENTION. 00Z NAM/GEM SUGGESTS NRN ZONES IN THE TUE
NIGHT/EARLY WED TIMEFRAME...WHILE GFS POINTS TO SRN ZONES WED
NIGHT/EARLY THU. THUS AT THIS TIME IT APPEARS BEST TO REFRAIN FROM
TRYING TO PIN IT DOWN ANY BETTER AND HOPE FOR BETTER MODEL
AGREEMENT IN LATTER FORECASTS.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT
Hazardous weather outlook, Dec 1, 4:11 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
411 AM CST SUN DEC 1 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
411 AM CST SUN DEC 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL MOVE INTO THE REGION LATE TUESDAY. THE
SHARPLY COLDER AIR AND SEVERAL DISTURBANCES MOVING ACROSS THE
PLAINS COULD BRING LIGHT ACCUMULATING SNOW TO PARTS OF THE AREA
WEDNESDAY THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Shelby

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Cold/Wind Chill, Harrison

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Cold/Wind Chill, Monona

When
December 1, 6:00 AM CST to 9:00 AM CST
Where
Monona forecast zone
Reported by
Official NWS Observations
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479557, 479558, 479559.